Alert archive / Colorado / Flash Flood Warnings in 2019
Flash Flood Warning 34, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Jul 24, 2019, 2:34 PM MDT for Costilla County, Huerfano County, Colorado. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2019, 2:34 PM MDT (20:34 UTC)
- Expired
- Jul 24, 2019, 6:30 PM MDT
- In force
- 4 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Costilla County, CO, Huerfano County, CO
The radar
The Pueblo radar (KPUX), 134 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 3:45 PM MDT | FLASH FLOOD | 7 S La Veta Pass, CO | RAILROAD TRACKS WASHED OUT NEAR FIR FROM FLASH FLOODING OFF SPRING BURN SCAR. TIME ESTIMATED FROM RADAR. |
| Jul 24, 4:12 PM MDT | FLASH FLOOD | 5 Wnw La Veta, CO | FLOODING REPORTED ON COUNTY ROAD 440. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.6 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
264
WGUS55 KPUB 242034
FFWPUB
COC023-055-242230-
/O.NEW.KPUB.FF.W.0034.190724T2034Z-190724T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
234 PM MDT Wed Jul 24 2019
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
Central Huerfano County in southeastern Colorado...
Eastern Costilla County in south central Colorado...
* Until 430 PM MDT.
* At 232 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area, with rainfall rates of 1 to 2
inches per hour. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Spring Burn Scar south of Highway 160 in Costilla county, Spring
Burn Scar south of Highway 160 in Huerfano county and Indian Creek
on the southeastern Spring Burn Scar.
Excessive rainfall over the burn scar will result in debris flow
moving through the Middle Creek and Indian Creek Drainages. The
debris flow can consist of rock, mud, vegetation and other loose
materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3754 10509 3747 10509 3747 10517 3752 10523
3758 10520
$$
ep5 follow-up statements
000
WGUS75 KPUB 242059
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
259 PM MDT Wed Jul 24 2019
COC023-055-242230-
/O.CON.KPUB.FF.W.0034.000000T0000Z-190724T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
259 PM MDT Wed Jul 24 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
CENTRAL HUERFANO AND EASTERN COSTILLA COUNTIES...
At 257 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Radar estimates up to one inch of rain
has already fallen, with rainfall rates of 1 to 2 inches per hour
likely. Flash flooding is expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Middle Creek drainage. The debris flow can
consist of rock, mud, vegetation and other loose materials.
Some locations that will experience flooding include...
Spring Burn Scar south of Highway 160 in Costilla county, Spring Burn
Scar south of Highway 160 in Huerfano county and Indian Creek on the
southeastern Spring Burn Scar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3754 10509 3747 10509 3747 10517 3752 10523
3758 10520
$$
ep856
WGUS75 KPUB 242140
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
340 PM MDT Wed Jul 24 2019
COC023-055-242230-
/O.CON.KPUB.FF.W.0034.000000T0000Z-190724T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
340 PM MDT Wed Jul 24 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
CENTRAL HUERFANO AND EASTERN COSTILLA COUNTIES...
At 338 PM MDT, Doppler radar indicated thunderstorms were gradually
weakening across the area, with mainly light to moderate rainfall
occurring. Radar estimates up to 1.5 inches of rain has fallen on
the upper portions of the Middle Creek Drainage. Flash flooding has
been reported along South Abeyta Creek near County Road 442. ly.
Some locations that will experience flooding include...
Spring Burn Scar south of Highway 160 in Costilla county, Spring Burn
Scar south of Highway 160 in Huerfano county and Indian Creek on the
southeastern Spring Burn Scar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3754 10509 3747 10509 3747 10517 3752 10523
3758 10520
$$
ep959
WGUS55 KPUB 242226
FFWPUB
COC023-055-250030-
/O.EXT.KPUB.FF.W.0034.000000T0000Z-190725T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
426 PM MDT Wed Jul 24 2019
The National Weather Service in Pueblo has extended the
* Flash Flood Warning for...
Central Huerfano County in southeastern Colorado...
Eastern Costilla County in south central Colorado...
* Until 630 PM MDT.
* At 423 PM MDT, Emergency Management indicated flashing flooding
is occuring along County Road 442 and County 440.
* Some locations that will experience flooding include...
Spring Burn Scar south of Highway 160 in Costilla county, Spring
Burn Scar south of Highway 160 in Huerfano county and Indian Creek
on the southeastern Spring Burn Scar Excessive rainfall over the
burn scar will result in debris flow moving through the South
Abeyta Creek drainage. The debris flow can consist of rock, mud,
vegetation and other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3754 10509 3747 10509 3747 10517 3752 10523
3758 10520
$$
mw683
WGUS75 KPUB 242300
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
500 PM MDT Wed Jul 24 2019
COC023-055-250030-
/O.CON.KPUB.FF.W.0034.000000T0000Z-190725T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
500 PM MDT Wed Jul 24 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
CENTRAL HUERFANO AND EASTERN COSTILLA COUNTIES...
At 448 PM MDT, emergency management reported flash flooding occuring
in Middle Creek and South Abeyta Creek, with flooding now occuring
on County Road 430, along with County Roads 440 and 442.
Excessive rainfall over the burn scar will result in debris flow
moving through the Middle Creek and South Abeyta Creek drainages.
The debris flow can consist of rock, mud, vegetation and other loose
materials.
Some locations that will experience flooding include...
Spring Burn Scar south of Highway 160 in Costilla county, Spring Burn
Scar south of Highway 160 in Huerfano county and Indian Creek on the
southeastern Spring Brun Scar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3754 10509 3747 10509 3747 10517 3752 10523
3758 10520
$$
mw394
WGUS75 KPUB 250027
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
627 PM MDT Wed Jul 24 2019
COC023-055-250037-
/O.EXP.KPUB.FF.W.0034.000000T0000Z-190725T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
627 PM MDT Wed Jul 24 2019
...THE FLASH FLOOD WARNING FOR CENTRAL HUERFANO AND EASTERN COSTILLA
COUNTIES WILL EXPIRE AT 630 PM MDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3754 10509 3747 10509 3747 10517 3752 10523
3758 10520
$$
mwWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 11:30 AM MDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 24, 11:30 AM MDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1130 AM MDT Wed Jul 24 2019 .SHORT TERM...(Today and tonight) Issued at 343 AM MDT Wed Jul 24 2019 The mountains: A monsoonal surge of moisture from the Pacific and diurnal flow will spark afternoon thunderstorms with the main QPF bullseyes over the Continental Divide. The eastern mountains will likely see isolated thunderstorms, but not nearly as wide spread as they will be over the Continental Divide. Nevertheless, this afternoon will be another day with a flash flooding risk over the Spring, Junkins, and Hayden Pass burn scars. The plains: The storms that develop over the mountains during the afternoon are not expected to propagate very far east as the day progresses. Some isolated thunderstorms will develop over the I-25 corridor, but wind shear values and CAPE values are too low for them to sustain. Over the far eastern plains, the shear and CAPE values are more conducive for stronger storms, but there is a lack of a strong enough lifting mechanism to initiate them. The isolated storms that do make it over the plains will dissipate before they can reach the better environment. The "La Junta cyclone" is expected to form over the eastern plains this afternoon, causing gusty southerly winds, with gusts up to 20 to 30 mph, near the Colorado and Kansas border. I adjusted the high temperature values down a few degrees over the plains due to the surface flow being from the east-southeast and the upper level flow predominantly being from the north. The lack of downslope flow will keep temperatures lower than if they were from the west. Expect high temperatures to be in the low to mid 90s over the plains, low to mid 80s over the mountains valleys, and the 50s to 70s over the mountains. The thunderstorms will dissipate over the mountains shortly after midnight and sooner over the I-25 corridor. The low temperatures overnight will be right around average for this time of year, with values in the mid 60s over the plains, the low 50s over the mountain valleys, and the 30s to 40s over the mountains. .LONG TERM...(Thursday through Tuesday) Issued at 343 AM MDT Wed Jul 24 2019 ...Most active thunderstorm days Thursday and Sunday with elevated potential for localized flash flooding... Active monsoon plume will continue to cycle moisture up into CO on Thursday as shortwave energy off the Pacific rides over the top of the upper high across the northern U.S. Rockies into the northern and central plains. Showers will be ongoing Thursday morning across western areas with the former feature. A cold front will drop through the plains during the day with easterly upslope flow expected by the afternoon. Dew point return may be a little lagging, but with values still in the 50s, suspect CAPE values will be around 1000-1500 J/kg or better. Thunderstorm chances will ramp up again for the mountains and plains with the potential for flash flooding, especially along the eastern slopes of the southeast mountains and I-25 corridor. Burn scars will be particularly susceptible. Drier air works in from the north on Friday which suppresses the moisture plume across the southern and southwest portions of the area. Still could see some locally heavy rainfall with thunderstorms, but should see less coverage across northern portions of the area where atmosphere dries out a bit. There are some discrepancies in the models with NAM holding on to more low level moisture than GFS and EC across the Upper Arkansas and Pikes Peak region. Haven't strayed too far from model blend pops which lean on the high side...but overall trend should be slightly less coverage. Meanwhile, temperatures rebound from Thursday's slight cool down. Thunderstorm chances will ramp up again across the mountains for Saturday as another shortwave trof moves across bringing another uptick in moisture and lift. This will send another front through the plains with cooler temperatures and the potential for moist upslope flow for Sunday suggesting the potential for another active thunderstorm day for the southeast mountains and plains depending on the position of the front and amount of moisture return. Flash flood risk will be elevated once again. The upper high meanders back north and eastward across the 4 corners region through early next week. Monday and Tuesday look drier and warmer across the region, particularly western areas on Monday as H7 temperatures climb to +20C. This spreads eastward for Tuesday with guidance suggesting temperatures may climb back to around 100 across the plains again. Still sufficient moisture embedded in the upper high for thunderstorms over the mountains each day with the atmosphere moistening back up again towards next Wednesday when pops will increase. -KT && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1126 AM MDT Wed Jul 24 2019 VFR conditions expected at all taf sites the next 24 hrs. Thunderstorms will develop over the mountains again this afternoon, with a few storms drifting toward lower elevations late in the day. Have included a VCTS at KALS and KCOS 22z-03z as a few storms move off the mountains, though strongest convection should stay mainly to the west of both sites. Risk of a vcts looks too low to mention at KPUB. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KT LONG TERM...SKELLY AVIATION...PETERSEN
Hazardous weather outlook, Jul 24, 12:22 PM MDT, 2 hours 12 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Pueblo CO 1222 PM MDT Wed Jul 24 2019 COZ058>089-093>099-251745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1222 PM MDT Wed Jul 24 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Afternoon thunderstorms will develop over the mountains, with isolated thunderstorms over the I-25 corridor late in the day. The main storm threat today will be locally heavy rainfall, which may cause flash flooding over the Spring, Junkins, and Hayden Pass burn scars. A few of the stronger storms may also produce small hail, frequent lightning and gusty winds to 45 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Afternoon and evening thunderstorms will develop over the mountains each day, with thunderstorms spreading into the adjacent plains at times during the late afternoon and evening. The most active days for thunderstorms will be Thursday and Sunday, especially for the southeast mountains and plains. Thunderstorms will be capable of producing locally heavy rain, dangerous cloud to ground lightning, small hail, and gusty outflow winds each day. Any heavy rainfall which falls on burn scars could cause localized flash flooding. The risk for flash flooding will be greatest on Thursday and Sunday when easterly upslope flow will bring the threat of more widespread and potentially more intense thunderstorm development for the southeast mountains and plains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the mountains and I-25 corridor this afternoon and evening. 10/31
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:07 PM MDT | Flash Flood Warning | PUB | Teller | 113 min |
| Jul 23, 6:18 PM MDT | Special Weather Statement | PUB | Conejos | 42 min |
| Jul 23, 7:19 PM MDT | Special Weather Statement | PUB | Teller | 26 min |
| Jul 24, 2:56 PM MDT | Flash Flood Watch | PUB | Alamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 3 more | 31 hr |
| Jul 24, 3:19 PM MDT | Areal Flood Advisory | PUB | Mineral, Rio Grande, Saguache | 116 min |
| Jul 24, 3:32 PM MDT | Special Weather Statement | PUB | Saguache | 28 min |
| Jul 24, 4:19 PM MDT | Special Weather Statement | PUB | Saguache | 26 min |
| Jul 24, 4:21 PM MDT | Special Weather Statement | PUB | Teller | 24 min |
| Jul 24, 4:48 PM MDT | Special Weather Statement | PUB | Saguache | 27 min |
| Jul 24, 4:51 PM MDT | Special Weather Statement | PUB | Teller | 24 min |
| Jul 24, 5:20 PM MDT | Areal Flood Advisory | PUB | Fremont, Teller | 115 min |
| Jul 24, 5:46 PM MDT | Special Weather Statement | PUB | Teller | 29 min |
Nearby
Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.